Alert archive / Pennsylvania / Wind Advisories in 2024

Wind Advisory 11, NWS State College, PA

November 20, 202418 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Nov 20, 2024, 11:28 AM EST for 18 counties in Pennsylvania. It took effect at Nov 20, 2024, 6:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2024, 11:28 AM EST (16:28 UTC)
In effect from
Nov 20, 2024, 6:00 PM EST
Expired
Nov 21, 2024, 1:00 AM EST
In force
7 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 75 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS71 KCTP 201628
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1128 AM EST Wed Nov 20 2024

PAZ017-018-024-025-033-034-210600-
/O.NEW.KCTP.WI.Y.0011.241120T2300Z-241121T0600Z/
Clearfield-Northern Centre-Cambria-Blair-Somerset-Bedford-
Including the cities of Somerset, Johnstown, Philipsburg,
Bedford, DuBois, Altoona, and Clearfield
1128 AM EST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST 
THURSDAY...

* WHAT...West winds 10 to 20 mph with gusts up to 45 mph expected.

* WHERE...Bedford, Blair, Cambria, Clearfield, Northern Centre, and 
  Somerset Counties.

* WHEN...From 6 PM this evening to 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/statecollege

Bowen
1 follow-up statement
264 
WWUS71 KCTP 202314
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
614 PM EST Wed Nov 20 2024

PAZ019-026>028-035-036-056-057-059-063>066-210600-
/O.EXB.KCTP.WI.Y.0011.241121T0100Z-241121T0600Z/
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of McConnellsburg, Lebanon, Chambersburg,
Mount Union, Huntingdon, State College, Newport, Gettysburg,
Harrisburg, Lewistown, Lancaster, York, Mifflintown, Hershey, and
Carlisle
614 PM EST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds increasing to 15 to 25 mph with gusts up to 50 
  mph expected.

* WHERE...A portion of central Pennsylvania.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

PAZ017-018-024-025-033-034-210600-
/O.CON.KCTP.WI.Y.0011.000000T0000Z-241121T0600Z/
Clearfield-Northern Centre-Cambria-Blair-Somerset-Bedford-
Including the cities of DuBois, Philipsburg, Bedford, Altoona,
Clearfield, Somerset, and Johnstown
614 PM EST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Bedford, Blair, Cambria, Clearfield, Northern Centre, and 
  Somerset Counties.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/statecollege

Lambert/Bauco/Beaty

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Nov 20, 11:25 AM EST, 3 minutes earlier.

Area forecast discussion, Nov 20, 11:25 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
1125 AM EST Wed Nov 20 2024

.SYNOPSIS...
*Brief period of moderate to locally heavy rain spreads from
 west to east this evening into early tonight
*Big pattern change for late week associated with the first
 winter storm of the season
*Heavy, elevation-driven wet snow accumulation possible in the
 Laurel Highlands and Poconos Thursday night-Friday night

&&

.NEAR TERM /THROUGH TONIGHT/...
Low thick clouds and fog continue to hang on across much of the
central and northern mountains in the latter half of this
morning. Sun has broken out across the southern half of the
Commonwealth, and temperatures are beginning to rise. Most of
central PA should break out into partly sunny skies ahead of the
occluded front expected to reach us later this evening, which
will promote the weak instability for the convective rain
showers tonight.

Previous Discussion...
Expect late day highs in the mid 50s to low 60s or +10-15
degrees above daily climo.

Hires models show a band of soaking rain accompanying an
occluded front sweeping through the area this evening through
early tonight. A brief period of convectively enhanced/locally
heavy rainfall is possible given weak/slightly elevated
instability particularly over portions of south central PA. The
short duration downpours could cause some minor street or
roadway ponding especially due to leaf-clogged storm drains.

Conditions will turn windy and sharply colder in the wake of the
frontal passage with temperatures falling about 20 degrees
in 12 hours between 7pm-7am. 3-6mb pressure rises in 3hr along
with strong CAA will promote brisk wind gusts between 30-40 mph.
Min temps will be 10-20 degrees lower vs. last night in the
30-40F range by daybreak Thursday with an added wind chill
factor.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Big pattern change unfolds for late week as complex but highly
anomalous upper level closed low spawns the first winter storm
of the season.

Two key areas of concern:

1) Northeast zones adjacent to the Poconos: Elevation driven
heavy wet snow potentially setting up over a 24hr period
Thursday evening into Friday evening as robust deformation zone
pivots over northeast PA. We were keen to issue a winter storm
watch for the higher terrain zones adjacent to WFOs BGM and PHI
with multi model/ensemble trends signaling increasing
confidence in >6" near or above 1500ft.

2) Laurel Highlands: Multi-day upslope flow snow event is set
to occur from Thursday night through Saturday night impacting
the Laurel Highlands. This is our highest confidence heavy snow
risk area given a very predictable long duration NW flow
pattern. Ensemble guidance has been all over this going back
more than a week and now short range blends indicate high odds
for >6" of snow above 2000 feet. A winter storm watch was also
issued for Somerset and Cambria Counties.

A general 1-3 inches is forecast over the northwest Allegheny
Mountains with some potential for local 3-6". Lower elevations
along and to the southeast of I99/I80 corridor could pick up a
slushy coating to an inch or so by the weekend, with very little
to no snow accum expected in the lower Susq Valley. Blustery
winds and heavy wet snow could result in moderate impacts (WSSI)
particularly in the higher elevations, but any accums in the
valleys would likely occur on grass and elevated surfaces. There
are still some details to resolve, but feel watch issuance was a
solid step in the headline progression at this stage/fcst
length.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Lingering lake effect over the W Mtns should dwindle by Sunday
afternoon, as inversion heights fall and high pressure
approaches from the west. Milder conditions look likely next
Monday ahead of an approaching cold front, which could produce
late day rain showers.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
11 AM update.

15Z TAFS sent.

IFR to low MVFR CIGS will be tough to break/mix out this
afternoon across much of Central and Northern PA under light
llvl wind.

VFR and a nice open area in the low cloud deck across SOuthern
PA late this morning will be fleeting and expect high end MVFR
to VFR BKN-OVC to advect back in from the southwest during the
early to mid afternoon hours.

Timing of a strong cold frontal passage with a narrow line of
brief heavy showers and even a few embedded, low-topped TSRA
with brief strong WSW-westerly wind gusts will impact the
Western airfield from KJST to KAOO, KFIG and KBFD starting
around 22-23Z and 02-03Z in the east. Peak wind gusts will be
about 10 kts lower at Susq Valley TAF sites and points east.

Precipitation will only last a few hours along and in the wake
of the cfront, before an 8-12 hour period of improving MVFR to
VFR in the east occur. Any improvement across the Laurel
Highlands and NW Mtns will be much more brief (only 2-4 hours)
and will likely stay MVFR during that time late tonight through
the mid morning Thursday before the deepening cold air and moist
upslope flow lowers cigs into IFR/LIFR with snow developing by
later Thursday morning.

Outlook...

Thu-Sat...Restrictions likely with rain and snow showers,
mainly across the mountains (BFD and JST). MVFR much of the time
for UNV/IPT/AOO. Mainly VFR at LNS and MDT. Windy.

Sun...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday afternoon through Saturday
evening for PAZ024-033.
Winter Storm Watch from Thursday afternoon through Friday
afternoon for PAZ037-042-058.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Bowen
SHORT TERM...Steinbugl
LONG TERM...Lambert
AVIATION...Lambert/Martin
Hazardous weather outlook, Nov 20, 4:52 AM EST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
452 AM EST Wed Nov 20 2024

PAZ019-025>028-034>036-045-046-049>053-056-057-059-063>066-211000-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
452 AM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The first snow accumulation of the season is possible Thursday night
through Friday night. A wet, slushy snow accumulation ranging from a
coating to an inch or two is most likely at elevations near and
above 1500 feet and limited to grass and elevated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-042-058-211000-
Tioga-Sullivan-Schuylkill-
452 AM EST Wed Nov 20 2024

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-211000-
Cambria-Somerset-
452 AM EST Wed Nov 20 2024

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017-018-041-211000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Northern Lycoming-
452 AM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wet snow accumulation in the 1 to 3 inch range is probable from
Thursday night through Friday night. Locally higher amounts between 3
and 6 inches are possible at elevations near and above 2000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 4:14 AM ESTWinter Storm WatchCTPCambria, Lycoming, Potter, Schuylkill, Somerset, Sullivan and 1 more33 hr
Nov 20, 11:39 AM ESTWinter Storm WarningCTPCambria, Columbia, Lycoming, Potter, Schuylkill, Somerset and 2 more59 hr
Nov 20, 11:39 AM ESTWinter Weather AdvisoryCTPBedford, Blair, Cameron, Centre, Clearfield, Clinton and 7 more52 hr
Nov 20, 5:23 PM ESTSpecial Weather StatementCTPWarren67 min
Nov 20, 5:33 PM ESTSevere Thunderstorm WarningCTPCambria, Somerset72 min
Nov 20, 6:19 PM ESTSpecial Weather StatementCTPClearfield, Elk, McKean26 min

Nearby

Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.